Arizona, 2011Flash Flooding and Heavy Rain in Arizona, August 21, 2011
August 21, 2011 · NWS FGZ · 3 events in 1 county or zone
Thunderstorms produced heavy rain over the Wallow Burn Area causing flash flooding and debris/mud flows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain over the Wallow Burn Area causing flash flooding and debris/mud flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 21, 9:15 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 21, 9:15 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST SUN AUG 21 2011
.SYNOPSIS...FOR THE NEXT FEW DAYS...DRIER SOUTHWEST FLOW WILL KEEP
THUNDERSTORM ACTIVITY ACROSS THE WESTERN AND CENTRAL PORTIONS OF
ARIZONA TO A MINIMUM. HOWEVER...MUCH OF THE EASTERN THIRD OF THE
REGION WILL CONTINUE TO SEE DAILY THUNDERSTORM CHANCES. MOISTURE
WILL BEGIN TO INCREASE AGAIN ACROSS MUCH OF THE STATE BY THE END OF
THIS COMING WEEK.
&&
.DISCUSSION...NO MAJOR UPDATES MADE THIS MORNING. DRIER AIR ACROSS
WESTERN AZ WILL LIMIT THUNDERSTORM CHANCES GENERALLY WEST OF FLAGSTAFF TODAY
AS REFLECTED WELL IN THE FORECAST. EASTERN AZ...ESPECIALLY THE
EASTERN MOGOLLON RIM AND WHITE MTNS...WILL STILL SEE SCATTERED
THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING. STORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
&&
.PREVIOUS DISCUSSION (325 AM)...DRIER CONDITIONS AND WARMER
TEMPERATURES ALOFT WILL LIMIT CONVECTION OVER THE CENTRAL AND
WESTERN PORTIONS OF THE STATE THROUGH MUCH OF THE WEEK. THE BEST
CHANCES FOR CONVECTION WILL BE WELL EAST OF FLAGSTAFF...NEAR THE NEW
MEXICO BORDER. EVEN WHEN DEEPER SOUTHERLY FLOW RETURNS BY
MID-WEEK...WARM TEMPERATURES ALOFT WILL SERVE AS A CAP FOR MUCH OF
THE AREA. CORRESPONDINGLY...SURFACE TEMPERATURES WILL CLIMB EACH
DAY...WITH LIGHT BREEZES DEVELOPING. BY LATE IN THE WEEK AND NEXT
WEEKEND...HGHTS WILL FALL SLIGHTLY AS A TROUGH MOVES BY TO THE
NORTH. THIS SHOULD OPEN THE DOOR FOR INCREASING CHANCES FOR SHOWERS
AND THUNDERSTORMS.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP...MOST NUMEROUS EAST OF A KPAN-KINW-K0V7
LINE AND ISOLD TO WDLY SCT WEST/NORTHWEST OF THAT LINE. MVFR/IFR
CONDITIONS WILL BE POSSIBLE IN THE STRONGER STORMS. AFTER
02Z...SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE AND
INTENSITY WITH ISOLD -SHRA/-TSRA EAST OF THE LINE WITH CLEARING WEST
OF THE LINE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC........MCS/PETERSON
AVIATION......TC
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 21, 6:35 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
635 AM MST SUN AUG 21 2011
AZZ004>018-037>040-220700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
635 AM MST SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
DRIER AIR AND RELATIVELY WEAK INSTABILITY IN THE ATMOSPHERE WILL
LIMIT THUNDERSTORM DEVELOPMENT TODAY. MUCH OF THE CENTRAL AND
WESTERN PORTIONS OF OUR REGION WILL SEE ONLY ISOLATED...OR NO STORM
ACTIVITY...WHILE THE EASTERN PORTIONS WILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS.
THE MAIN THREATS FROM ANY STORMS TODAY WILL BE BRIEF HEAVY RAIN AND
SMALL HAIL. THE WALLOW AND LOCUST BURN AREAS HAVE A MODERATE RISK OF
FLOODING FROM RAINFALL...WHILE THE SCHULTZ BURN AREA HAS A LOW RISK
DUE TO THE DRIER AIR TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOST STORM ACTIVITY WILL STAY EAST OF FLAGSTAFF TOWARD THE NEW
MEXICO BORDER THROUGH MID-WEEK. INCREASING SOUTHERLY FLOW TOWARD THE
END OF THE WEEK WILL SLOWLY BRING THUNDERSTORMS BACK NORTH AND WEST
BY NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Apache
- When
- August 21, 10:40 AM MST to 11:20 AM MST
- Where
- Apache County, 6.24 mi N of Nazlini Arpt to 6.12 mi NNE of Nazlini Arpt
- Reported by
- Public
- Coordinates
- 34.010, -109.460
A business in Greer reported heavy rain (0.50) with water flowing down the street. A Mesonet station at Hay Lake recorded 0.87 inches of rain.
Flash Flood, Apache
- When
- August 21, 12:59 PM MST to 1:59 PM MST
- Where
- Apache County, 1 mi N of Nutrioso to 2 mi N of Nutrioso
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 33.965, -109.200
Heavy rain from a thunderstorm over the Wallow Burn area caused flash flooding, debris flows, and mud flows across Highway 180 about a mile north of Nutrioso. There was a motorcycle accident due to the mud on the roadway.
Flash Flood, Apache
- When
- August 21, 1:30 PM MST to 2:30 PM MST
- Where
- Apache County, 5.58 mi NNE of Nazlini Arpt to 5.87 mi N of Nazlini Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 33.996, -109.439
A foot of water was running down Butler Canyon which is normally dry.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343488, 343521, 343493.